Heavy Snow, Koochiching
- When
- March 17, 11:00 PM CST to March 18, 10:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
A winter storm brought heavy snow of 6 to 12 inches to parts of northern Minnesota, mainly north of U. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A winter storm brought heavy snow of 6 to 12 inches to parts of northern Minnesota, mainly north of U. S. Highway 2, including much of Lake County. Some specific amounts include 12 inches at Dixon Lake in northwest Itasca County, 6 inches near Biwabik, 9 inches at the Gateway Store at Kabetogama and at Embarrass, 7 inches at Chisholm, 6.8 inches near Finland, 6.4 inches at Little Marais, and 7.5 inches at International Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 17, 6:39 PM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
739 PM CDT SUN MAR 17 2013
.UPDATE...
AREA RADARS SHOW PRECIPITATION DEVELOPING THIS EVENING OVER THE
EASTERN DAKOTAS INTO WESTERN MINNESOTA. FEW UPDATES HAVE BEEN MADE
TO THE GOING FORECAST ATTM...BUT WE'LL HAVE TO STRONGLY CONSIDER
UPGRADING NORTHERN CASS/SOUTHERN ITASCA/CENTRAL SAINT LOUIS TO A
WARNING. SOME OF THE GUIDANCE...INCLUDING THE 18Z GFS/18Z NAM/SREF
PLUMES SUGGEST A GREATER PROBABILITY OF 7-8 INCHES IN THAT AREA
OVER A TWELVE HOUR PERIOD LATE TONIGHT INTO EARLY MONDAY
AFTERNOON. SOME HIGHER AMOUNTS ARE ALSO POSSIBLE...PER SREF
PLUMES. WE MAY WAIT UNTIL THE 00Z NAM COMES IN BEFORE MAKING ANY
CHANGES TO THE HEADLINES THOUGH. CONFIDENCE IN THE HIGHER AMOUNTS
FROM CASS INTO CENTRAL SAINT LOUIS IS NOT AS HIGH AS IT IS FURTHER
NORTH...PREVENTING THE UPGRADE AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 639 PM CDT SUN MAR 17 2013/
AVIATION...00Z TAFS
LOW PRESSURE IN SOUTH DAKOTA WILL MOVE NORTHEAST TOWARD WEST
CENTRAL/NORTHWEST MINNESOTA BY 12Z. WAA AHEAD OF THIS SYSTEM WILL
AID IN DEVELOPING AN AREA OF SNOW TONIGHT INTO MONDAY MORNING OVER
MOST OF THE REGION. THE SNOW WILL BE HEAVY IN SPOTS LATER TONIGHT
INTO MONDAY MORNING...PRODUCING IFR/LIFR CONDITIONS. THE SNOW MAY
DIMINISH IN INTENSITY BY MONDAY AFTERNOON IN SPOTS...BUT NOT END.
WINDS WILL BE INCREASING AS THE LOW PASSES TO THE EAST...AND THIS
WILL CAUSE BLOWING AND DRIFTING AND FURTHER REDUCTIONS IN VSBY.
PREV DISCUSSION... /ISSUED 341 PM CDT SUN MAR 17 2013/
SHORT TERM.../NOW - MONDAY/
THE FOCUS IN THIS FORECAST IS THE APPROACHING WINTER STORM SYSTEM
THAT IS EXPECTED TO MOVE FROM THE NORTHERN PLAINS INTO THE
NORTHLAND THIS EVENING. THIS STORM IS EXPECTED TO BRING
SIGNIFICANT SNOW TO THE NORTHLAND THROUGH MONDAY NIGHT AND TUESDAY
MORNING. THE MAIN CHALLENGE IS DETERMINING THE AREAS THAT WILL GET
HEAVIER AMOUNTS OF SNOW THAT ARE WORTH A WINTER STORM
WARNING...RATHER THAN A WINTER WEATHER ADVISORY. THIS IS BECAUSE
THERE ARE STILL MODEL DIFFERENCES IN THE TRACK OF THIS LOW
PRESSURE SYSTEM. HOWEVER...I THINK THERE WAS ENOUGH CONFIDENCE
THAT THE LOW WILL TRACK NEAR THE BRAINERD LAKES REGION LATE
TONIGHT AND MONDAY MORNING AND THEN NEAR THE TWIN PORTS MONDAY
AFTERNOON BASED ON THE AVERAGE BETWEEN THE GFS/GEM/ECMWF...AND THIS
TRACK WOULD FAVOR HEAVY SNOW ACROSS NORTH CENTRAL MINNESOTA. I
ISSUED A WINTER STORM WARNING FOR BIG FORK...INTERNATIONAL
FALLS...AND ORR AREAS WHERE 7 TO 10 INCHES ARE LIKELY. MUCH OF THE
REST OF NORTHEAST MINNESOTA CAN EXPECT ABOUT 4 TO 7 INCHES...BUT
THERE COULD BE ISOLATED HIGHER AMOUNTS ALONG THE NORTH SHORE. MUCH
OF NORTHWEST WISCONSIN CAN EXPECT 3 TO 6 INCHES...BUT 5 TO 8
INCHES ARE LIKELY ALONG THE GOGEBIC RANGE IN IRON AND ASHLAND
COUNTIES DUE TO LAKE ENHANCEMENT AND LAKE EFFECT SNOW IN THE WAKE
OF THE SYSTEM. ALSO...I EXTENDED THE WINTER WEATHER ADVISORY FOR
IRON AND ASHLAND COUNTIES IN NORTHWEST WISCONSIN THROUGH TUESDAY
MORNING.
AT 2045Z...THE HIGH PRESSURE OVER THE GREAT LAKES REGION WAS
CONTINUING TO MOVE EAST WHILE A STRONG LOW PRESSURE SYSTEM IN
WESTERN SOUTH DAKOTA WAS MOVING TOWARDS CENTRAL SOUTH DAKOTA.
OVERCAST LOW/MID CLOUDS IN ADVANCE OF THE LOW PRESSURE SYSTEM
ALREADY COVERED THE WESTERN FORECAST AREA...AND WERE BEGINNING TO
SPREAD INTO THE EASTERN FORECAST AREA.
THROUGH TONIGHT...EXPECT CLOUD COVER TO INCREASE AS THE WINTER
STORM SYSTEM APPROACHES THE NORTHLAND. SNOW WILL BEGIN TO MOVE
INTO NORTH CENTRAL AND CENTRAL MINNESOTA THIS EVENING...THEN
SPREAD INTO THE CENTRAL AND EASTERN FORECAST OVERNIGHT. THERE
COULD BE PERIODS OF HEAVY SNOW ACROSS NORTHEAST MINNESOTA LATE
THIS EVENING AND OVERNIGHT WITH SNOWFALL RATES OF 1 TO 2 INCHES
PER HOUR. THIS IS IN PART DUE TO THERE LIKELY BEING REASONABLE
LIFT IN THE DENDRITIC GROWTH ZONE...WHICH IS WHAT THE NAM IS
INDICATING.
MONDAY...THE LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHLAND.
LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS THE NORTHLAND. THERE
ARE STILL SOME QUESTIONS ABOUT THE TRACK OF THE LOW...BUT IT LOOKS
LIKELY WILL MOST LIKELY TRACK ACROSS THE BRAINERD LAKES TO TWIN
PORTS AREA. IF THE TRACKS ENDS UP SIGNIFICANTLY DIFFERENT THAN
THIS...PLEASE DO NOT BE SURPRISED IF THERE ARE SIGNIFICANT CHANGES
TO THE SNOWFALL FORECAST AND WINTER WEATHER HEADLINES. GUSTY
WESTERLY WINDS WILL DEVELOP ACROSS PARTS OF THE WESTERN AND
SOUTHERN FORECAST AREA MONDAY AFTERNOON. THE COMBINATION OF THE
15 TO 25 MPH WINDS WITH GUSTS UP TO 30 MPH AND THE LINGERING SNOW
COULD CAUSE DRAMATICALLY REDUCED VISIBILITY IN EXPOSED AREAS.
LONG TERM.../MONDAY NIGHT - SUNDAY/
THE STORM SYSTEM WILL START TO GRADUALLY MOVE OUT DURING THE
FIRST PART OF THE EXTENDED PERIOD. SNOW WILL LINGER ACROSS THE
AREA MONDAY NIGHT AND ACROSS THE SOUTH SHORE INTO TUESDAY AS WELL.
THE GRADIENT WILL TIGHTEN CONSIDERABLY MONDAY NIGHT INTO
TUESDAY...AS THE LOW WRAPS UP AND DEEPENS OVER LAKE SUPERIOR
DURING THAT TIME FRAME. THE BIG QUESTION AT THIS POINT IS THE
AMOUNT OF EXPECTED LAKE EFFECT SNOW MONDAY NIGHT AND TUESDAY.
LOOKS LIKE IT COULD BE A BIT TOO WESTERLY FOR LARGE AMOUNTS OF
SNOW ACROSS THE SOUTH SHORE. SOME RETROGRADING IS POSSIBLE
WEDNESDAY INTO THURSDAY AS THE WESTERN PORTION OF AN EARLIER
DOUBLE BARREL UPPER LOW/TROUGH DROPS SOUTHWARD AS A TROUGH. WILL
CONTINUE SOME SNOW SHOWERS ALONG THE SOUTH SHORE MID WEEK INTO
LATER IN THE WEEK...AND HAVE ADDED FLURRIES ELSEWHERE. DEFINITELY
LOOKS LIKE A COOL PERIOD WITH THE DEEPENING UPPER TROUGH ACROSS
THE GREAT LAKES. UPPER LEVEL RIDGING WILL THEN TAKE PLACE LATE IN
THE WEEK WITH A COMPLEX UPPER LEVEL PATTERN OVER THE WEEKEND. NO
BIG WARMUPS ARE IN STORE FOR THE EXTENDED TIME PERIOD AND EVEN
BEYOND.
&&
.POINT TEMPS/POPS...
DLH 17 28 7 20 / 90 100 70 10
INL 14 26 1 17 / 100 100 60 10
BRD 20 27 2 20 / 90 90 30 10
HYR 17 31 7 23 / 90 100 60 10
ASX 17 32 12 23 / 70 100 80 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 7 AM MONDAY TO 5 AM CDT TUESDAY FOR
MNZ012-020-021.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CDT MONDAY NIGHT FOR
MNZ025-026-033>036.
WINTER WEATHER ADVISORY FROM 4 AM MONDAY TO MIDNIGHT CDT MONDAY
NIGHT FOR MNZ019-037-038.
WINTER STORM WARNING UNTIL MIDNIGHT CDT MONDAY NIGHT FOR MNZ010-
018.
WINTER STORM WARNING FROM 4 AM MONDAY TO MIDNIGHT CDT MONDAY
NIGHT FOR MNZ011.
WI...WINTER WEATHER ADVISORY FROM 4 AM MONDAY TO MIDNIGHT CDT MONDAY
NIGHT FOR WIZ001-006-007.
WINTER WEATHER ADVISORY FROM 7 AM MONDAY TO MIDNIGHT CDT MONDAY
NIGHT FOR WIZ002-008-009.
WINTER WEATHER ADVISORY FROM 7 AM MONDAY TO NOON CDT TUESDAY FOR
WIZ003-004.
&&
SHORT TERM...MELDEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 633 PM CDT SUN MAR 17 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 633 PM CDT SUN MAR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT SNOW WILL DEVELOP MID TO LATE EVENING FROM THE BRAINERD LAKES REGION...NORTH THROUGH GRAND RAPIDS TO INTERNATIONAL FALLS...THEN SPREAD FURTHER EAST INTO THE IRON RANGE...ARROWHEAD...TWIN PORTS AND FAR WESTERN WISCONSIN AREAS LATE. THE SNOW MAY BE HEAVY AT TIMES. ADVISORIES AND WARNINGS ARE IN EFFECT FOR THE NORTHLAND. SEE THE LATEST FORECAST AND WINTER WEATHER MESSAGES FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD SNOW WILL OCCUR MONDAY...BUT MAY DECREASE IN INTENSITY IN SPOTS IN THE AFTERNOON. THE SNOW WILL BE HEAVY AT TIMES THROUGH THE MORNING. WINDS WILL ALSO INCREASE THROUGH THE DAY...ESPECIALLY IN THE AFTERNOON INTO THE EVENING HOURS. THESE WINDS WILL CAUSE BLOWING AND DRIFTING...ESPECIALLY IN WESTERN AND SOUTHERN AREAS. TOTAL SNOWFALL WILL RANGE FROM 7 TO 10 INCHES IN FAR NORTHERN MINNESOTA...TO 4 TO 7 INCHES IN MOST OTHER AREAS. THE HIGHER TERRAIN ALONG THE NORTH SHORE AND ALONG THE SOUTH SHORE MAY ALSO SEE SOME HIGHER AMOUNTS. THE VARIOUS ADVISORIES AND WARNINGS WILL CONTINUE THROUGH MONDAY INTO MONDAY NIGHT...AND IT'S STILL POSSIBLE SOME OF THE ADVISORIES MAY BE UPGRADED TO A WARNING DUE TO HIGHER SNOWFALL. SEE THE LATEST FORECAST AND WINTER WEATHER MESSAGES FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOW AMOUNTS THROUGHOUT THIS EVENT. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441346, 441348, 441347.